Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Endocrinol Diabetes Obes. 2011 Jun;18(3):204-9. doi: 10.1097/MED.0b013e328345e533.

Hormonal consequences of epilepsy and its treatment in men.

Author information

  • 1Jefferson Comprehensive Epilepsy Center, Department of Neurology, Thomas Jefferson University, Philadelphia, Pennsylvania, USA.

Abstract

PURPOSE OF REVIEW:

Epilepsy and anticonvulsant medications may substantially alter endocrine homeostasis, including the male reproductive hormonal system.

RECENT FINDINGS:

Seizures in medial temporal lobe structures, through their connectivity to the hypothalamus, alter the secretion of gonadotropins. Levels of circulating bioavailable testosterone are affected by changes in the level of binding proteins, which in turn may be affected by seizure medications. The use of older generation medications that induce the cytochrome P450 system is associated with an increase in sex hormone-binding globulin and lower bioactive testosterone. Sexual dysfunction, including decreased libido and decreased potency, and infertility, is seen commonly in men with epilepsy. However, its relation to sex hormone levels remains unclear. Comorbid depression and anxiety may be important confounding factors. Testosterone and sexual function appear not to be affected by the newer generation (noninducing) anticonvulsants.

SUMMARY:

Epilepsy and its drug treatments are associated with alterations in hormonal and sexual function in men. Further study is needed to clarify the precise mechanisms behind these alterations, as some of the data conflict. More attention should be paid to this issue in male patients with seizures; when appropriate, treatment for psychiatric comorbidity and switches in anticonvulsant therapy may be worth consideration.

PMID:
21478749
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk